What Are 6 Key Facts to Know About OTC Pain Relievers?

Have you ever gone to the store to pick up a pain reliever for a simple headache or muscle pain? If you have, you know how many choices there are for over-the-counter (OTC) pain medicines. Which one is the best choice? Good question!

Here’s some information that will help you choose the right one for your situation.


1. There are two main types of OTC pain relievers
.

  • Acetaminophen. This type includes the common brand name Tylenol. Acetaminophen is used to treat headaches, pain and fever. It does not reduce swelling and inflammation. If your pain is due to inflammation, another pain reliever may be a better choice. 
  • Nonsteroidal anti-inflammatories (sometimes called NSAIDs). This group of medicines relieves pain and reduces fever. They can also help reduce swelling.

    They work by reducing the levels of hormone-like substances known as prostaglandins. Prostaglandins irritate your nerve endings and cause the pain. If you have less of this substance, you’ll have less pain.

    NSAIDs include three categories:
    • Aspirin — Brands include Bayer and St. Joseph.
    • Ibuprofen — Brands include Advil and Motrin.
    • Naproxen Sodium — Brands include Aleve.

You shouldn’t take NSAIDs if you:

  • Are allergic to aspirin or other pain relievers.
  • Drink more than three alcohol beverages per day.
  • Have heart disease.
  • Have liver or kidney disease.
  • Have stomach or intestinal bleeding, or have stomach (peptic) ulcers.
  • Take blood-thinning medications or have a bleeding disorder.

The recommended over-the-counter dose of aspirin is 4,000 milligrams per day.

The recommended dose of ibuprofen is 1,200 milligrams per day.

Naproxen’s daily recommendation is 660 milligrams per day. See your package for the amount of medication in each capsule you take.

Some products contain both acetaminophen and aspirin. Examples are Excedrin Extra Strength, Excedrin Migraine and Vanquish.

Let’s look at some pain reliever basics:

2. Acetaminophen Works for Aches and Pains. It’s Safer for Long-Term Use

This is a good choice for relieving your headaches and other common aches and pains. It can be used long term more safely by most people to relieve arthritis and other chronic pain. It relieves pain and reduces fevers by working on the parts of your brain that receive pain messages.

Use caution when taking acetaminophen. It’s a common drug ingredient and is included in dozens of other OTC and prescription medications to treat conditions such as a cold or flu. For example, it’s in Actifed, Alka-Seltzer Plus, Cepacol, Dristan, Excedrin, Midol, Robitussin, Sudafed and many more.

If you take the recommended dose and then take another medicine with acetaminophen, you could overdose. Although rare, liver damage can occur if you take too much acetaminophen.

The FDA recommends 4,000 milligrams per day as a maximum adult dose. For children, pay close attention to the dosing directions.

You should not take acetaminophen if you:

  • Have advanced kidney or liver disease.
  • Have three or more alcohol drinks every day.
  • Are already taking a product with acetaminophen in it.

Ask your health care provider if you have any questions about taking acetaminophen.

3. Ibuprofen and Naproxen Work for Aches, Pains and Inflammation

Ibuprofen is an NSAID used to treat headaches, tooth aches, menstrual cramps and gout, along with arthritic, joint and back pain. Since ibuprofen is an anti-inflammatory, it’s useful for treating inflammation resulting from injuries such as muscle sprains.

Ibuprofen may increase the risk for stomach bleeding, ulcers or kidney problems. The risk is more pronounced for people over age 60.

Naproxen is an NSAID used to treat pain or inflammation from conditions such as arthritis, tendonitis, bursitis, gout and menstrual cramps. 

Naproxen may cause increased risk for stomach ulcers and bleeding, especially in older patients.


4. Ibuprofen and Naproxen
Can Raise Your Risk for Heart Attack or Stroke

Your risks are increased if you:

  • Take them a long time.
  • Smoke.
  • Have high blood pressure or a family history of heart disease.
  • Are over age 65.
  • Have a history of stomach ulcers.
  • Have more than three alcoholic drinks per day.
  • Take blood thinners.

5. Aspirin Works for Headaches and Pain. Use Caution With Children

Aspirin is appropriate to treat headaches and pain from inflammation. Under a health care provider’s supervision, low doses taken regularly can help prevent heart attacks, strokes and promote heart health.

Aspirin may increase your risk for gastric bleeding and kidney dysfunction.

Children younger than the mid-teens should not take aspirin. It’s been linked to risks for Reye syndrome, which causes brain and liver damage. Ask your health care provider about aspirin for your child.

6. Key Cautions About Pain Relievers

Whatever product you choose, follow label directions. Don’t assume that taking more than directed is better.

If you have frequent headaches and routinely take OCT pain relievers, you could be at risk for a rebound headache. This is caused by the drugs wearing off and another headache starting.

Some options that may help relieve migraines and muscle pain include:

  • Magnesium (400 to 600 milligrams a day).
  • Riboflavin (400 milligrams a day).
  • Aromatherapy with peppermint oil.

Discuss all the medications you take with your health care provider. This information will help your provider ensure you’re using the most effective medications and help make sure you don’t end up with potentially dangerous drug interactions.

Store all medicines, including OTC medicines, out of the reach and view of children. The drugs will be more effective long term if they’re stored in a cool, dry place.

You shouldn’t store drugs in bathrooms or bathroom cabinets. They’re often hot and humid.

You should use the same cautions when taking an over-the-counter medicine as you would for a prescription medication. If you have questions about pain relievers, ask your health care provider or ask an Aurora pharmacist. You can find an Aurora pharmacy location online.

Meet the Author

Kristin K. Cassidy, MD, is an internal medicine physician at Aurora Health Center in Twin Lakes, WI. 

Read more posts from this author

The information presented in this site is intended for general information and educational purposes. It is not intended to replace the advice of your own physician. Contact your physician if you believe you have a health problem.

Never Miss a Post

Get our weekly digest of health & wellness tips

  • Never Miss a Post

  • Get our weekly digest of health & wellness tips

Success! Look for an email from us soon.

Recent Posts

4 Secrets for Reducing Depression Risk

Pharmacists, Fighting Cancer Every Step of the Way

Vaccinations Prevent Illness. Who Should Get Them?

Find a Doctor Find a Location myAurora